Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Brownsville, TX

May 16, 2010Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2010, 2:40 PM CDT for Hidalgo County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 2:40 PM CDT (19:40 UTC)
Expired
May 16, 2010, 3:15 PM CDT
In force
35 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 82 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2451 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KBRO 161940
SVRBRO
TXC215-162015-
/O.NEW.KBRO.SV.W.0013.100516T1940Z-100516T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 PM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...OVER
  WESTERN WILLACY COUNTY...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARGILL.

AT 239 PM CDT...THE PUBLIC ALSO REPORTED QUARTER SIZE HAIL NEAR 
HARGILL IN THE PAST HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2647 9806 2643 9789 2638 9791 2641 9808
TIME...MOT...LOC 1939Z 171DEG 12KT 2652 9789

$$

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:09 PM CDT, 31 minutes earlier.

Area forecast discussion, May 16, 2:09 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
209 PM CDT SUN MAY 16 2010

.SHORT TERM /TONIGHT THROUGH 7 AM TUESDAY/...PATTERN WILL CONTINUE
TO REMAIN RELATIVELY UNCHANGED IN THE SHORT TERM ACROSS DEEP SOUTH
TX. WEAK RIDGING ALOFT WITH EMBEDDED WEAK IMPULSES IN THE FLOW WILL
CONTINUE TO ALLOW FOR A SLIGHT CHC FOR ON/OFF POPS TNGT THRU MON
NGT. MOIST ONSHORE FLOW TO PREVAIL KEEPING DEEP SOUTH TX IN SULTRY
AND WARM CONDITIONS THRU THE TERM. SFC DEW POINT TEMPERATURES WILL
CONTINUE TO REMAIN IN THE 70S...ONLY COOLING/DRYING SOME DURING THE
DAYTIME HRS ON MON ACROSS PORTIONS OF OUR WESTERN FA. SHOWER/TSTM
ACTIVITY THIS AFTN MAY CARRY OVER INTO THIS EVE...BUT SHOULD WANE
WITH LOSS OF SUN. ANY NEW CONV ACROSS MEX LATER TDA/TNGT MAY GET
CLOSE TO OUR WESTERN ZONES OVRNGT WITH SLIGHT CHC POPS THERE FIRST
HALF OF TNGT. SIMILAR SITUATION REMAINS POSSIBLE BY MIDDAY/AFTN
MON AS DAYTIME HTG GETS UNDERWAY AND ANY LEFTOVER BOUNDARIES AND OR
SEA BREEZE DEVELOPMENT MAY KICK UP SOME MORE CONV ACTIVITY.

&&

.LONG TERM /TUESDAY 7AM THROUGH MONDAY/...PERSISTENCE WILL BE THE
MAIN FORECAST DURING THE LONG TERM PERIOD. THE APPROACH OF A WEAK
UPPER TROUGH MIGHT BE TO FAR NORTH TO AFFECT THE VALLEY'S WEATHER
TUESDAY THROUGH THURSDAY. ALTHOUGH THE LAST NIGHTS ECMWF IS MUCH
DEEPER THEN THE GFS BELIEVE THIS MIGHT BE A BIT OVER DONE AS IS
THE ECMWF POP FORECAST. AN ISOLATED SHOWER OR A ROUGE THUNDERSTORM
AT BEST BUT WITH CHANCES AT AROUND 10 PERCENT WILL LEAVE OUT OF
FORECAST AT THIS TIME. ONCE THE UPPER TROUGH PASSES TO THE EAST
HIGH PRESSURE BUILDS IN FROM THE SOUTH FURTHER CUTTING OFF THE
CHANCE OF ANY RAIN. DRY WARM AND HUMID WEATHER TO PERSIST MUCH OF
THE LATTER HALF OF THE WEEK AND NEXT WEEKEND. PERSISTENT HIGH
TEMPERATURES RANGING FROM THE MID 80S OVER THE BEACHES TO THE LOW
TO MID 90S INLAND WILL BE COMMON. OVERNIGHT LOWS TO BE ABOVE
NORMAL AND MUGGY WITH DEWPOINTS REMAIN IN THE LOW TO MID 70S.
TYPICAL SOUTHEAST WINDS EACH WITH STRONGEST WINDS ANTICIPATED
TUESDAY AND WEDNESDAY WHEN THE PRESSURE GRADIENT WILL BE THE
STRONGEST AS SURFACE LOW PRESSURE DEEPENS IN ADVANCE OF THE UPPER
TROUGH.

&&

.MARINE...TONIGHT THROUGH 7 AM TUESDAY...THE 1 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE EAST AROUND 6 KTS AND SEAS WERE AROUND
4 FT WITH A PERIOD OF 8 SECONDS. LIGHT TO MODERATE ONSHORE FLOW WILL
PERSIST ACROSS THE LWR TX COASTAL WATERS THRU THE EARLY PORTION OF
THE WEEK. SFC HIGH PRESSURE WILL ESSENTIALLY MAINTAIN SWAY ACROSS
THE GULF OF MEXICO WHILE LOW PRESSURE REMAINS WEST OF THE AREA
ACROSS INLAND SOUTH TX AND NORTHERN MEXICO. LIGHT TO MODERATE E TO
SE WINDS AND LOW TO MODERATE SEAS CAN BE EXPECTED THRU THE PERIOD
WITH OVERALL MARINE CONDITIONS REMAINING FAVORABLE.

TUESDAY THROUGH SATURDAY...PRESSURE GRADIENT TO STRENGTHEN TUESDAY
INTO WEDNESDAY WITH POSSIBLE SMALL CRAFT ADVISORIES DURING THE
OVERNIGHT PERIOD AS SOUTHEAST WINDS APPROACH 20 KNOTS. SEAS TO
GRADUALLY RESPOND BUT DURATION AND FETCH MIGHT NOT BE LONG ENOUGH
FOR SEAS TO REACH 7 FEET. UPPER RIDGE TO BUILD IN FROM THE SOUTH
THURSDAY AND FRIDAY WITH ONSHORE WINDS TO WEAKEN SLIGHTLY BUT
REMAIN FRESH AT TIMES WITH A MODEST GRADIENT.

&&

.AVIATION...SATL IMAGES AND SFC OBS INDICATE MOSTLY CLOUDY SKIES
WITH LIGHT TO MODERATE SOUTHEAST WINDS ACROSS DEEP SOUTH TX. KBRO
AND KHRL CONTINUE TO REPORT MVFR CIGS WHILE CIGS AT KMFE HAVE KICKED
UP INTO VFR STATUS. FEEL MVFR CONDITIONS WILL BE SHORT LIVED THIS
AFTN WITH VFR CONDITIONS BECOMING MORE DOMINANT THRU AFTN/EVE. KEPT
THE AFTN VCSH MENTION IN THE 18Z TAF ISSUANCE FOR THE 3 TAF SITES AS
CONV SHRA ACTIVITY HAS DEVELOPED NORTH OF THE TERMINALS. MVFR CIGS
WILL BE POSSIBLE TWD EARLY MON MRNG AGAIN WITH LIGHT WINDS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  87  75  88 /  10  10  10  10
BROWNSVILLE          74  89  74  89 /  10  20  10  10
HARLINGEN            73  90  73  92 /  10  20  10  10
MCALLEN              75  93  73  95 /  10  20  10  10
RIO GRANDE CITY      73  95  74  96 /  20  20  20  10
SOUTH PADRE ISLAND   75  84  78  83 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

57/59
Hazardous weather outlook, May 16, 5:03 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
503 AM CDT SUN MAY 16 2010

TXZ248>250-252>255-171015-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO STRONG THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM
ANY STRONG THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-TXZ251-256-257-171015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-KENEDY-COASTAL WILLACY-COASTAL CAMERON-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE COASTAL SECTIONS OF
DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM
AN ISOLATED STRONG THUNDERSTORM.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Local storm report, May 16, 2:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
239 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 E HARGILL             26.44N 98.00W
05/16/2010  E1.50 INCH       HIDALGO            TX   PUBLIC

            PUBLIC REPORT OF PING PONG BALL SIZED HAIL ON FM 490 EAST
            OF HARGILL.

&&

JSTRAUB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:11 PM CDTAreal Flood AdvisoryBROWillacy64 min
May 16, 3:32 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy12 min
May 16, 4:36 PM CDTSevere Thunderstorm WarningBROBrooks24 min
May 16, 4:44 PM CDTSevere Thunderstorm WarningBROJim Hogg17 min
May 16, 5:06 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg, Starr54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.